Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2002, 6:53 PM CDT for Carroll County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 6:53 PM CDT (23:53 UTC)
- Expired
- May 8, 2002, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Carroll County, MO
The radar
The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:37 PM CDT | Hail 0.75 | Carrollton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -814 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 829 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 082353 SVRMCI MOC033-090045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 652 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 745 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARROLLTON...OR 21 MILES NORTHWEST OF MARSHALL...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOSWORTH BY 720 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3935 9364 3922 9347 3936 9330 3956 9330 LS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 228 PM CDT WED MAY 8 2002 LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY 00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR -10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY 12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW. SCHMIT 1049 AM... FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT. UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK INTO CWA...BEFORE SLY FLOW RETURNS WED. MS 450 AM... THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST JOSEPH...CHILLICOTHE...MACON LINE. THE WATCH WILL BE CONTINUED UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND DRAGS A COLD FRONT THROUGH THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A BREAK FROM THE CONVECTION UNTIL SATURDAY. FOR THE WEEKEND THE AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST KANSAS. AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH. WITH A 50+ DEWPOINT TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE THUNDERSTORM POPS BEGINNING SATURDAY. ALSO COOLED TEMPS A FEW DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85 TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK. CUTTER .EAX... KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES KSZ057...KSZ060...KSZ103>105. MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.
In the hours before
Local storm report, May 8, 5:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM ODESSA MO .75 INCH HAIL
05/08/02 LAFAYETTE REPORTED BY STORM
SPOTTER.
0508 PM ODESSA MO WIND DAMAGE
05/08/02 LAFAYETTE LARGE TREE LIMBS DOWN.
REPORTED BY STORM
SPOTTER.Special weather statement, May 8, 5:33 PM CDT, 1 hour 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 533 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 257...IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON... JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY... PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY... BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...MOBERLY...OLATHE... PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.
Local storm report, May 8, 5:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM CORDER MO 70 MPH TSTM GUST
05/08/02 LAFAYETTE REPORTED BY STORM
SPOTTER.Local storm report, May 8, 6:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM ELMO MO 1 INCH HAIL
05/08/02 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 6:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM HOPKINS MO .75 INCH HAIL
05/08/02 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0628 PM 4 W TONGANOXIE KS 60 MPH TSTM GUST
05/08/02 LEAVENWORTHLocal storm report, May 8, 6:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM MOBERLY MO .88 INCH HAIL
05/08/02 RANDOLPH
0638 PM 3 SW MOBERLY MO 75 MPH TSTM GUST
05/08/02 RANDOLPH LARGE TREE LIMBS DOWNThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:43 PM CDT | Severe Thunderstorm Warning | EAX | Howard | 47 min |
| May 8, 4:47 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 43 min |
| May 8, 5:11 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 49 min |
| May 8, 5:19 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 56 min |
| May 8, 5:26 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 49 min |
| May 8, 5:37 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 53 min |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard | 56 min |
| May 8, 6:04 PM CDT | Tornado Warning | EAX | Chariton | 41 min |
| May 8, 6:15 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Saline | 60 min |
| May 8, 6:16 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 44 min |
| May 8, 6:24 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb | 51 min |
| May 8, 6:29 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 46 min |
| May 8, 6:32 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 28 min |
| May 8, 6:33 PM CDT | Tornado Warning | EAX | Randolph | 27 min |
| May 8, 6:35 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 55 min |
| May 8, 6:43 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 32 min |
| May 8, 6:45 PM CDT | Tornado Warning | EAX | Platte | 60 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.